Skip to main content

Optimality conditions based on the Fréchet second-order subdifferential


This paper focuses on second-order necessary optimality conditions for constrained optimization problems on Banach spaces. For problems in the classical setting, where the objective function is \(C^2\)-smooth, we show that strengthened second-order necessary optimality conditions are valid if the constraint set is generalized polyhedral convex. For problems in a new setting, where the objective function is just assumed to be \(C^1\)-smooth and the constraint set is generalized polyhedral convex, we establish sharp second-order necessary optimality conditions based on the Fréchet second-order subdifferential of the objective function and the second-order tangent set to the constraint set. Three examples are given to show that the used hypotheses are essential for the new theorems. Our second-order necessary optimality conditions refine and extend several existing results.

This is a preview of subscription content, access via your institution.


  1. 1.

    Ban, L., Mordukhovich, B.S., Song, W.: Lipschitzian stability of parametric variational inequalities over generalized polyhedra in Banach spaces. Nonlinear Anal. 74, 441–461 (2011)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Ben-Tal, A.: Second-order and related extremality conditions in nonlinear programming. J. Optim. Theory Appl. 31, 143–165 (1980)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Ben-Tal, A., Zowe, J.: Necessary and sufficient optimality conditions for a class of nonsmooth minimization problems. Math. Program. 24, 70–91 (1982)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000)

    Book  Google Scholar 

  5. 5.

    Chieu, N.H., Chuong, T.D., Yao, J.-C., Yen, N.D.: Characterizing convexity of a function by its Fréchet and limiting second-order subdifferentials. Set-Valued Var. Anal. 19, 75–96 (2011)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Chieu, N.H., Huy, N.Q.: Second-order subdifferentials and convexity of real-valued functions. Nonlinear Anal. 74, 154–160 (2011)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Chieu, N.H., Lee, G.M., Yen, N.D.: Second-order subdifferentials and optimality conditions for \( C^{1} \)-smooth optimization problems. Appl. Anal. Optim. 1, 461–476 (2017)

    MathSciNet  Google Scholar 

  8. 8.

    Dai, L.V.: Necessary and Sufficient Optimality Conditions with Lagrange Multipliers. Undergraduate Thesis, University of Science, Vietnam National University (2014)

  9. 9.

    Hiriart-Urruty, J.-B, Strodiot, J.-J, Nguyen, V.H:: Generalized Hessian matrix and second-order optimality conditions for problems with \(C^{1,1}\) data. V.H: Appl. Math. 11, 43–56 (1984)

    MATH  Google Scholar 

  10. 10.

    Ioffe, A.D., Tihomirov, V.M.: Theory of Extremal Problems. North-Holland, Amsterdam (1979)

    MATH  Google Scholar 

  11. 11.

    Huy, N.Q., Tuyen, N.V.: New second-order optimality conditions for a class of differentiable optimization problems. J. Optim. Theory Appl. 171, 27–44 (2016)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Lee, G.M., Tam, N.N., Yen, N.D.: Quadratic Programming and Affine Variational Inequalities. A Qualitative Study. Springer, New York (2005)

    MATH  Google Scholar 

  13. 13.

    Luan, N.N., Yao, J.-C.: Generalized polyhedral convex optimization problems. J. Global Optim. 75, 789–811 (2019)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Luan, N.N., Yao, J.-C., Yen, N.D.: On some generalized polyhedral convex constructions. Numer. Funct. Anal. Optim. 39, 537–570 (2018)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Luan, N.N., Yen, N.D.: A representation of generalized convex polyhedra and applications. Optimization 69, 471–492 (2020)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Luenberger, D.G., Ye, Y.: Linear and Nonlinear Programming. Springer, New York (2008)

    Book  Google Scholar 

  17. 17.

    McCormick, Garth P.: Second order conditions for constrained minima. SIAM J. Appl. Math. 15, 641–652 (1967)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Mordukhovich, B.S.: Sensitivity analysis in nonsmooth optimization. In: Field, D.A., Komkov, V. (eds.) Theoretical Aspects of Industrial Design Field, pp. 32–46. SIAM, Philadelphia (1992)

    Google Scholar 

  19. 19.

    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation, Volume I: Basic Theory. Springer, Berlin (2006)

    Book  Google Scholar 

  20. 20.

    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation, Volume II: Applications. Springer, Berlin (2006)

    Book  Google Scholar 

  21. 21.

    Mordukhovich, B.S., Rockafellar, R.T.: Second-order subdifferential calculus with applications to tilt stability in optimization. SIAM J. Optim. 22, 953–986 (2012)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Mordukhovich, B.S., Rockafellar, R.T., Sarabi, M.E.: Characterizations of full stability in constrained optimization. SIAM J. Optim. 23, 1810–1849 (2013)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Penot, J.-P.: Optimality conditions in mathematical programming and composite optimization. Math. Program. 67, 225–245 (1994)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Penot, J.-P.: Second-order conditions for optimization problems with constraints. SIAM J. Control Optim. 37, 303–318 (1999)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Poliquin, R.A., Rockafellar, R.T.: Tilt stability of a local minimum. SIAM J. Optim. 8, 287–299 (1998)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Polyak, B.T.: Introduction to Optimization. Revised version. Optimization Software Inc, New York (2010)

    Google Scholar 

  27. 27.

    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton, New Jersey (1970)

    Book  Google Scholar 

  28. 28.

    Ruszczynski, A.: Nonlinear Optimization. Princeton University Press, New Jersey (2006)

    Book  Google Scholar 

  29. 29.

    Yen, N.D., Yang, X.: Affine variational inequalities on normed spaces. J. Optim. Theory Appl. 178, 36–55 (2018)

    MathSciNet  Article  Google Scholar 

Download references


This research was supported by Vietnam Institute for Advanced Study in Mathematics (VIASM). Duong Thi Viet An was also supported by the Simons Foundation Grant Targeted for Institute of Mathematics, Vietnam Academy of Science and Technology. Helpful comments of the handling Associate Editor are gratefully acknowledged.

Author information



Corresponding author

Correspondence to D. T. V. An.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

An, D.T.V., Yen, N.D. Optimality conditions based on the Fréchet second-order subdifferential. J Glob Optim 81, 351–365 (2021).

Download citation


  • Constrained optimization problems on Banach spaces
  • Second-order necessary optimality conditions
  • Fréchet second-order subdifferential
  • Second-order tangent set
  • Generalized polyhedral convex set

Mathematics Subject Classification

  • 49K27
  • 49J53
  • 90C30
  • 90C46
  • 90C20